Wyoming, 2007Damaging Winds in Wyoming, July 7, 2007
July 7, 2007 · NWS RIW · 2 events in 1 county or zone
Thunderstorm outflow produced wind gusts exceeding 70 mph in Lander and the surrounding foothills. A pole barn and a house that were under construction were damaged by the high wind.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorm outflow produced wind gusts exceeding 70 mph in Lander and the surrounding foothills. A pole barn and a house that were under construction were damaged by the high wind.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 7, 2:05 PM MST, 5 hours 45 minutes earlier.
Area forecast discussion, Jul 7, 2:05 PM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
305 PM MDT SAT JUL 7 2007
.SHORT TERM...TONIGHT THROUGH TUESDAY
SCATTERED THUNDERSTORMS HAVE ALREADY DEVELOPED ACROSS THE
FORECAST AREA THIS AFTERNOON...AND ARE EXPECTED TO CONTINUE INTO
THE LATE EVENING HOURS. WEAK SHORTWAVE TROUGH SHOWS UP WELL IN
WATER VAPOR IMAGERY IN CENTRAL IDAHO...AND WILL MOVE INTO SW
MONTANA AND NW WYOMING THIS EVENING. MODEST MID LEVEL MOISTURE IS
AVAILABLE AS WAS EVIDENT BY MID LEVEL CLOUDINESS DURING THE
MORNING HOURS EVEN THOUGH RIVERTON UPPER AIR SYSTEM CONTINUES TO
HAVE PROBLEMS. HOWEVER...WITH VERY DRY BOUNDARY LAYER AND STEEP
LAPSE RATES...PRIMARY THREAT FROM THE STORMS IS EXPECTED TO BE
GUSTY OUTFLOW WINDS AROUND 40 TO 50 MPH. BRIEF HEAVY RAIN AND SOME
SMALL HAIL MAY BE POSSIBLE ALONG WITH FREQUENT LIGHTNING. STORMS
UP THROUGH MID AFTERNOON HAVE BEEN PULSY IN NATURE...BUT MAY
ORGANIZE MORE INTO THE EARLY EVENING HOURS AS OUTFLOW BOUNDARIES
CONCENTRATE UPDRAFT DEVELOPMENT. SHORTWAVE TROUGH WILL MOST LIKELY
PROVIDE BETTER UPPER LEVEL SUPPORT IN NORTHERN WYOMING...THUS HAVE
KEPT HIGHER CHANCES OF THUNDERSTORMS FROM CODY TO GREYBULL TO
BUFFALO UNTIL AFTER MIDNIGHT. IN ADDITION TO THE CONVECTIVE
ACTIVITY...COOL FRONT IS MAKING ITS WAY SOUTH OUT OF MONTANA AS
THE SURFACE LOW IN THE DAKOTAS MOVES SLOWLY EASTWARD AND WEAK HIGH
PRESSURE BUILDS BEHIND IN EASTERN MONTANA. WINDS IN MID AFTERNOON
HAVE ALREADY SWITCHED TO NORTHERLY FROM CODY TO GREYBULL TO
BUFFALO...AND ARE EXPECTED INCREASE AND PUSH INTO CENTRAL WYOMING
OVERNIGHT. AS THE UPPER LEVEL RIDGE FLATTENS...700MB TEMPS WILL
DROP 4 TO 6C TO DESTABILIZE THE MID LAYERS OVERNIGHT AND KEEP
CONVECTIVE ACTIVITY AROUND LONGER THAN DIURNALLY NORMAL.
MAX TEMPERATURES EXPECTED TO BE MORE CLIMATOLOGICALLY NORMAL
AROUND 90 EAST OF THE DIVIDE THROUGH TUESDAY AS SHORTWAVE TROUGHS
MOVE THROUGH SOUTHERN CANADA SUNDAY THROUGH TUESDAY...AND PUSHES
THE UPPER LEVEL RIDGE AXIS TOWARD THE SW UT DESERT...EXCEPT FOR SW
WYOMING WHERE TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL FOR
THE NEXT COUPLE OF DAYS. AS WEAK BOUNDARY ESTABLISHES ALONG THE
DIVIDE WITH SOME MOISTURE POOLING SUNDAY...CONVECTIVE ACTIVITY IS
EXPECTED TO RETURN TO THE EAST SLOPES OF THE ABSAROKA AND WIND
RIVER MOUNTAINS...AND ESPECIALLY IN JOHNSON AND NATRONA COUNTIES.
WINDS ARE EXPECTED TO BE MOSTLY FROM THE NORTH AND EAST SUNDAY AS
SURFACE HIGH STRENGTHENS OVER SE MONTANA WITH MODEST NORTHWESTERLY
FLOW IN THE MID LEVELS. SLIGHT CHANCE OF THUNDERSTORMS CONTINUES
ON MONDAY EAST OF THE DIVIDE ALONG THE BOUNDARY...AS MODERATE
WESTERLY FLOW DEVELOPS IN SW WYOMING. ANOTHER DECENT NORTHERLY
COOL PUSH IS EXPECTED ON TUESDAY AS SURFACE LOW MOVES EAST AND
HIGH BUILDS INTO MONTANA.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
FEW SIGNIFICANT CHANGES TO EXTENDED FORECAST THIS MORNING WITH
UPPER RIDGE EXPECTED OVER THE GREAT BASIN INTO WESTERN CANADA
THROUGH THURSDAY. NORTHERN PORTION OF RIDGE THEN EXPECTED TO
PROGRESS SLOWLY EASTWARD FRIDAY AND SATURDAY BECOMING MORE PHASED
WITH FOUR CORNERS HIGH. SHORTWAVE MOVING ACROSS CENTRAL CANADA
TUESDAY WILL REINFORCE QUASI-STATIONARY FRONTAL BOUNDARY EAST OF
THE DIVIDE TUESDAY WITH THIS FRONT...OVERRUN BY NORTHWEST FLOW
ALOFT...HANGING AROUND THROUGH THURSDAY. A MOIST EASTERLY FLOW
WILL PERSIST BEHIND THE FRONT WITH THUNDERSTORMS EXPECTED TO
DEVELOP ALONG THE HIGH TERRAIN ALONG THE FRONTAL BOUNDARY AND MOVE
SE INTO THE CENTRAL BASINS DURING THE AFTERNOON AND EVENING HOURS.
AIRMASS TO DRY OUT AND STABILIZE SOMEWHAT ON FRIDAY AND SATURDAY
AS UPPER RIDGE PUSHES INTO AREA AND FRONTAL BOUNDARY WASHES OUT.
TEMPERATURES ARE EXPECTED TO REMAIN MUCH ABOVE NORMAL ACROSS THE
WEST DURING THE PERIOD WHILE TEMPERATURES EAST OF THE DIVIDE WILL
BE NEAR OR SLIGHTLY ABOVE NORMAL THROUGH THURSDAY AND RETURN TO
ABOVE NORMAL...MOSTLY 90S FOR HIGHS FRIDAY AND SATURDAY.
&&
.AVIATION...
A DISTURBANCE WILL MOVE THROUGH THIS EVENING. ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE AREA THROUGH 03Z.
MVFR VIS AND CIGS ARE POSSIBLE BUT WILL BE VERY LOCALIZED.
ALSO...GUSTY OUTFLOW WINDS TO 40 KTS WILL ACCOMPANY SOME STORMS. A
FRONT MOVING SOUTH ACROSS THE NORTH THIS AFTERNOON WILL CONTINUE ITS
SOUTHERLY PUSH THIS EVENING...BANKING UP TO THE DIVIDE.
THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE SUNDAY AFTERNOON AND
EVENING...MAINLY EAST OF THE DIVIDE.
&&
.FIRE WEATHER...
VERY WARM TEMPERATURES AND LOW HUMIDITIES WITH AN UNSTABLE
AIRMASS HAVE GENERATED SCATTERED THUNDERSTORMS THIS AFTERNOON.
GUSTY WINDS OF 40 TO 50 MPH ARE POSSIBLE FROM THE STORMS...ALONG
WITH FREQUENT LIGHTNING...BRIEF RAIN...AND SOME SMALL HAIL. THE
STORMS ARE EXPECTED TO CONTINUE INTO THE LATE EVENING HOURS. THE
COMBINATION OF FACTORS IN SOUTHWEST WYOMING HAVE MADE FOR
BORDERLINE CRITICAL CONDITIONS...BUT CONSISTENT WINDS OVER 25 MPH
ARE NOT EXPECTED. A COOL FRONT IS CURRENTLY MAKING ITS WAY SOUTH
OUT OF MONTANA INTO CENTRAL WYOMING...SHIFTING THE WINDS TO
NORTHERLY AND EVENTUALLY EASTERLY EAST OF THE DIVIDE OVERNIGHT.
SOME GUSTS WILL EXCEED 20 MPH. WINDS WILL SWITCH FROM WESTERLY TO
NORTHERLY IN SW WYOMING EARLY TOMORROW MORNING AS WELL. HUMIDITIES
SHOULD INCREASE SLIGHTLY EAST OF THE DIVIDE WITH THE ADDITIONALLY
BOUNDARY LAYER MOISTURE...AND MAX TEMPS WILL COOL TO NEAR NORMAL
WITH THE UPPER LEVEL RIDGE BEING PUSHED MORE TOWARD THE DESERT
SOUTHWEST.
THUNDERSTORMS ARE EXPECTED AGAIN TOMORROW...PRIMARILY EAST OF THE
DIVIDE WITH A SLIGHT CHANCE AGAIN MONDAY AND TUESDAY. TEMPERATURES
WILL STAY WARMER THAN NORMAL WITH MIN HUMIDITIES AROUND 15 PERCENT
IN SOUTHWEST WYOMING...YET WINDS ARE EXPECTED TO REMAIN BELOW 20
MPH. EAST OF THE DIVIDE IN CENTRAL AND NORTHERN
WYOMING...TEMPERATURES WILL COOL TO THE UPPER 80S AND AROUND 90
THROUGH MID WEEK.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...MCDONALD
LONG TERM...AEM
AVIATION...TWB
FIRE WEATHER...MCDONALD
Hazardous weather outlook, Jul 7, 4:00 AM MST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT JUL 7 2007
WYZ001>020-022>030-081100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT JUL 7 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
INCREASING MID LEVEL MOISTURE FROM THE SOUTH AND WEST TODAY COMBINED
WITH A WEAK COLD FRONT MOVING INTO NORTHERN WYOMING AND WEAK
DISTURBANCES ALOFT WILL GENERATE ISOLATED TO SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS. THESE THUNDERSTORMS WILL HAVE THE
POTENTIAL TO PRODUCE STRONG TO SEVERE WIND GUSTS AND LARGE HAIL.
ISOLATED THUNDERSTORMS ARE EXPECTED TO CONTINUE TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
INCREASING LOW LEVEL MOISTURE AND WEAK DISTURBANCES ALOFT WILL BRING
ISOLATED THUNDERSTORMS TO THE REGION SUNDAY AFTERNOON AND EVENING...
MAINLY EAST OF THE DIVIDE. THESE STORMS WILL HAVE THE POTENTIAL TO
PRODUCE LARGE HAIL AND STRONG TO SEVERE WIND GUSTS.
A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE MAINLY
EAST OF THE CONTINENTAL DIVIDE MONDAY THROUGH THURSDAY. THE MAIN
HAZARDS WITH THESE STORMS WILL BE LIGHTNING...HAIL AND LOCALLY HEAVY
RAINFALL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHERN ZONES THIS
AFTERNOON AND EVENING.
TRIW
Thunderstorm Wind, Fremont
- When
- July 7, 7:50 PM MST to 7:53 PM MST
- Where
- Fremont County, Lander Arpt
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.820, -108.730
Lander ASOS measured a peak gust to 74 mph at 8:53 p.m. while a gust to 71 mph was recorded three minutes earlier.
Thunderstorm Wind, Fremont
- When
- July 7, 7:50 PM MST to 7:52 PM MST
- Where
- Fremont County, 3 mi SE of Lander
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 42.799, -108.678
Gables on a pole barn under construction were destroyed on Iiams Road. A home under construction near U.S. Highway 287 and Lyons Valley Road was toppled.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 7 to 10, 20072 deaths · 2 events
- Damaging Winds in Alabama, July 7, 2007$37,000 · 50 kt wind · 2 events
- Tornado in Florida, July 7, 2007$30,000 · EF0 · 1 event
- Tornado and Flash Flooding in Texas, July 7, 2007$20,000 · EF0 · 3 events
- Tornado and Damaging Wind in Mississippi, July 7, 2007$20,000 · EF0 · 2 events
- Damaging Wind and Lightning Strike in North Carolina, July 7, 2007$20,000 · 60 kt wind · 2 events
- Damaging Winds in Florida, July 7, 20071 injured · 67 kt wind · 2 events
- Flash Flooding and Hail in Montana, July 7, 20071.25 in hail · 9 events
- Hail and Damaging Wind in Montana, July 7, 20071 in hail · 8 events
- Flash Flooding in Texas, July 7, 20077 events
- Hail and Damaging Winds in South Dakota, July 7, 200756 kt wind · 5 events
- Hail and Damaging Wind in North Carolina, July 7, 20071 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 36294, 36297.